Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 89, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 2, 2008, 4:10 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2008, 4:10 PM CDT (21:10 UTC)
- Expired
- May 2, 2008, 5:00 PM CDT
- In force
- 50 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 022111
SVRLIX
LAC103-105-022200-
/O.NEW.KLIX.SV.W.0089.080502T2110Z-080502T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT FRI MAY 2 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF COVINGTON...
SOUTHEASTERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 500 PM CDT
* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF MADISONVILLE...OR 7 MILES SOUTHWEST OF COVINGTON...AND
MOVING NORTHEAST AT 27 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FOLSOM
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3040 9037 3069 9018 3057 8997 3035 9015
3036 9017 3036 9022 3033 9026
TIME...MOT...LOC 2110Z 214DEG 24KT 3044 9021
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:34 PM CDT, 36 minutes earlier.
Area forecast discussion, May 2, 3:34 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 334 PM CDT FRI MAY 2 2008 .SHORT TERM... A 500 MB SHORT WAVE TROUGH COMBINED WITH WARM ADVECTION AND SURFACE HEATING IS PROVIDING ENOUGH SUPPORT TO ERODE LOW LEVEL CAP OVER AREAS WEST OF INTERSTATE 55 LATE THIS AFTERNOON. THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON SINCE THERE IS PLENTLY OF LOW LEVEL SHEAR ASSOCIATED WITH A 40 KNOT LOW LEVEL SOUTHERLY JET WHICH COVERS LOUISIANA AND MISSISSIPPI AT THIS TIME. THE THUNDERSTORMS SHOULD DIMINISH BY MIDNIGHT AS THE SHORT WAVES MOVES EAST OF THE AREA. HOWEVER...ANOTHER UPPER LEVEL SHORT WAVE SHOULD START IMPACTING OUR REGION EARLY SATURDAY MORNING AS THE LEFT FRONT QUADRANT OF THE UPPER LEVEL JET MOVES INTO SOUTHERN LOUISIANA. AT THE LOWER LEVELS A COLD FRONT WILL MOVE INTO LOUISIANA TONIGHT AND THEN MOVE VERY SLOWLY SOUTHEAST DURING THE DAY. THE COLD FRONT WILL PROVIDE A FAVORABLE LOW LEVEL FOCUS FOR HEAVY RAIN. THE COLD FRONT SHOULD MOVE OFF THE LOUISIANA AND MISSISSIPPI COAST BY SATURDAY EVENING. FLASH FLOOD GUIDANCE IS BETWEEN 3 TO 5 INCHES. I COULD NOT RULE OUT THAT THERE COULD BE SOME ISOLATED RAINFALL AMOUNTS IN THIS RANGE. SO HAVE HAVE PLACED LOCALLY HEAVY RAINFALL POSSIBLE IN THE FORECAST AND HAVE HELD OFF ON ISSUING A FLOOD WATCH AT THIS TIME TO SEE IF THIS SCENARIO UNFOLDS. .LONG TERM... AS THE UPPER LEVEL LOW IN THE PLAINS MOVES NORTHEAST TOWARDS THE GREAT LAKES ON TONIGHT AND SATURDAY...IT WILL WEAKEN AND THE UPPER LEVEL FLOW OVER THE GULF STATES WILL BECOME MORE WEST AND EVENTUALLY NORTHWEST AS THE UPPER LEVEL RIDGE BUILDS OVER TEXAS AND LOUISIANA EARLY NEXT WEEK. THIS SHOULD ALLOW A WARM...DRY PERIOD OF WEATHER TO TAKE HOLD THIS WEEK. && .AVIATION... SCATTERED CONVECTION WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING HOURS...MAINLY AFFECTING BTR AND MCB...WITH MSY POSSIBLY AFFECTED BY 00Z. CONVECTION GENERALLY MOVING FROM 220 DEGREES AT 20 TO 25 KNOTS. WINDS WILL DIMINISH BELOW 15 KNOTS AND THERE SHOULD BE A BREAK FOR 4 TO 6 HOURS BEFORE CONVECTION WITH MAIN FRONT APPROACHES FROM NORTHWEST. CEILINGS SHOULD REMAIN IN THE MVFR TO VFR RANGE FOR MOST OR ALL NIGHT. OUTSIDE OF CONVECTION...ANTICIPATE SEVERAL HOURS OF MVFR VISIBILITIES AROUND SUNRISE AS AIRMASS WILL BE MOIST AND WINDS RELATIVELY LIGHT WITH FRONT IN THE AREA. 35 && .MARINE... WINDS GENERALLY BELOW ADVISORY CRITERIA AT MID-AFTERNOON AND SEE LITTLE INDICATION THAT GRADIENT WILL INCREASE SIGNIFICANTLY...SO HAVE DROPPED SCA...BUT WILL CONTINUE EXERCISE CAUTION WITH WINDS 15 TO 20 KNOTS. SEAS WILL TAKE SEVERAL HOURS TO RELAX SLIGHTLY WITH NEARSHORE 4 TO 5 FEET...AND OFFSHORE PROBABLY ABOUT 7 FEET. WHILE THERE IS NO CONVECTION OFFSHORE AT PRESS TIME...SCATTERED CONVECTION WILL MOVE INTO THE COASTAL WATERS OVERNIGHT AND CONTINUE INTO SATURDAY. 35 && .PRELIMINARY POINT TEMPS/POPS... MCB 67 81 58 79 / 70 60 0 10 BTR 68 81 59 81 / 70 60 10 10 MSY 70 81 66 80 / 60 60 20 10 GPT 70 78 66 79 / 40 60 30 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 2, 9:45 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 945 AM CDT FRI MAY 2 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-030030- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS- LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE- POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST- ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 945 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY MAINLY IN SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED WEAK TORNADOES ARE POSSIBLE AS WELL AS FREQUENT LIGHTNING AND HEAVY RAINFALL. FOR SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI... SCATTERED MODERATE TO STRONG INTENSITY THUNDERSTORMS ARE EXPECTED TODAY BUT WILL LIKELY REMAIN BELOW SEVERE LEVELS. WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZED HAIL WILL BE THE GREATEST THREAT FROM THE STRONGER STORMS ALONG WITH OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. WIND... STRONG SOUTH WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH AT TIMES CAN BE EXPECTED THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. TIDES... TIDES WILL BE ABOUT A FOOT ABOVE NORMAL TODAY. MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS THROUGH THIS EVENING. SMALL CRAFT SHOULD EXERCISE CAUTION ON TIDAL LAKES TODAY. HYDROLOGY... HIGH RIVER FLOWS AND FLOODING CONTINUES ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR UPDATED INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS... THUNDERSTORMS WITH HEAVY RAINFALL ARE EXPECTED SATURDAY...ENDING FROM WEST TO EAST SATURDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN NEXT THURSDAY. HYDROLOGY... HIGH FLOWS AND RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI AND ATCHAFALAYA RIVERS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT BEING REQUESTED AT THIS TIME BUT MAY BE NECESSARY LATER TODAY. ANY REPORTS OF STORM DAMAGE TODAY SHOULD BE PROMPTLY RELAYED TO THE NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:30 PM CDT | Severe Thunderstorm Warning | LIX | Tangipahoa | 45 min |
| May 2, 3:50 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 40 min |
| May 2, 4:51 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 39 min |
| May 2, 5:11 PM CDT | Tornado Warning | LIX | Saint Tammany, Washington | 34 min |
| May 2, 5:33 PM CDT | Flash Flood Warning | LIX | Livingston, Saint Tammany, Tangipahoa, Washington | 3 hr |
| May 2, 5:52 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 38 min |
| May 2, 6:10 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 50 min |
| May 2, 6:35 PM CDT | Severe Thunderstorm Warning | LIX | Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.